Texas, 2020Drought in Texas, November 1 to 30, 2020
November 1 to 30, 2020 · NWS EPZ · 5 events in 5 counties and zones
Very little precipitation in the month of November lead to expanding severe and even extreme drought conditions into far west Texas.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little precipitation in the month of November lead to expanding severe and even extreme drought conditions into far west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 10:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 31, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1115 PM MDT Sat Oct 31 2020
.AVIATION...06Z TAF CYCLE
VFR conditions expected through the cycle. Winds are gradually
shifting to an east or northeasterly direction, but are light.
Winds between 1000 and 2000 feet AGL are expected to increase
around 9z, and this may lead to LLWS across LRU, ELP, and perhaps
DMN. Surface winds should mainly remain 10-15 with a few gusts up
to 25 knots. Winds may become a bit more gusty towards 18z.
&&
Brown
.PREV DISCUSSION...145 PM MDT Sat Oct 31 2020...
.SYNOPSIS...
Calm and warm weather today with partly cloudy skies. Tonight
around midnight, a dry backdoor coldfront will approach the area.
Windy conditions will exist for some areas, especially west
slopes of higher terrain, this morning. Winds will calm down
tomorrow afternoon, and temperatures will be a few degrees below
normal. easterly winds will persist through mid week, meaning
temperatures should remain near or a few degrees below normal.
Temperatures will warm to 5 to 10 degrees below normal mid week,
but could drop back down to normal by the end of next week with
some possible cloud cover moving in. There is a chance for rain
next weekend, but confidence is low due to the chance landing on
days 7-9.
&&
ED
.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Looks like a very pleasant Halloween night across the borderland,
with mild overnight temperatures and light winds. Skies will
continue to be partly cloudy as high clouds pass overhead under a
full moon.
Winds will begins to shift to the east after midnight as a dry cold
front into the area. This airmass is shallow and will do little to
change temperatures, however winds will be quite gusty in the early
morning hours as the boundary accelerates. Wind gusts up to 45 mph
will be possible along the west slopes and mountain gaps in El Paso
and Hudspeth Counties. Portions of Dona Ana and Luna Counties will
also see gusty winds develop by sunrise. At the moment, it looks
like the strongest flow will remain aloft about 1,000-2,000 feet
above the surface. Therefore, decided to hold off any wind advisory
headlines as gusty conditions will likely be limited to high terrain
and west slopes overnight.
Gusty east winds will continue into Sunday morning across the I-10
corridor, around 15 to 25 mph near Deming and Lordsburg.
Temperatures behind the cold front will be slightly cooler on
Sunday, with a 5 to 10 degree cooling dropping lowland highs back to
around 70 degrees. Dry and partly cloudy weather will continue as
the upper ridge lingers.
&&
.LONG TERM....Monday through Sunday..
As we move into this week, a weak upper level low spins over
southern CA while a deeper trough resides over the eastern Great
Lakes region. In between is a ridge centered over NM/CO. At the
surface, a colder and heavier air mass remains directly to our
east. With warmer temperatures to our west, the gradient will keep
our winds easterly through mid week. Due to this, temperatures
will remain near or a few degrees below normal for Monday and
Tuesday. Winds should be calm and skies mostly clear, making the
beginning of next week pleasant.
Tuesday afternoon, the closed low over southern CA begins to open
up and becomes absorbed into the flow by Wednesday. The open wave
tracks over central NM Wednesday mid day. Winds will try to turn
westerly at the surface, but remain light. Mixing heights look to
rise to around 650mb, however the winds aloft are from 30kts to
40kts at most. The westerly flow should allow temperatures to rise
back to 5 to 10 degrees above normal. A quick lived ridge builds
north and into the area from MX for Thursday, allowing
temperatures to rise a few more degrees. At this time, another low
spins off the south CA coast. Models start to diverge here (at
day 7), with the GFS bringing a tropical system into the southeast
portion of this low. This will advect some moisture ahead of a
pacific NW system that looks to drop down here next weekend. The
ECM keeps the low dry, but agrees on a deeper pacific NW system
dropping down. One thing to note is that the NHC's forecast does
keep a 70% chance of a depression forming next week in this area.
We will keep an eye on how models continue to handle next
weekend.
&&
ED
.FIRE WEATHER...
Dry weather is expected to continue throughout next week with fire
danger remaining low. A dry cold front arrives Sunday morning,
turning winds to the east and causing gusty conditions along the
international border. Wind gusts of 30 to 40 mph are possible Sunday
morning along west slopes and mountain ridgelines, decreasing into
the afternoon. Temperatures will be slightly cooler, though still
near climate normals for early November.
Another warming trend will occur this week, pushing temperatures
back to around 10 degrees above normal by next Thursday. Winds will
be weaker the rest of the week with light east flow. Minimum
relative humidity generally 20-30% each afternoon with good
overnight recoveries. Smoke ventilation will be Poor to Fair as
mixing heights barely reach 4,000 feet in the afternoons.
&&
30-Dennhardt
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 51 71 45 73 / 0 0 0 0
Sierra Blanca 47 66 39 70 / 0 0 0 0
Las Cruces 45 70 40 71 / 0 0 0 0
Alamogordo 44 70 39 70 / 0 0 0 0
Cloudcroft 31 52 30 53 / 0 0 0 0
Truth or Consequences 45 70 44 70 / 0 0 0 0
Silver City 47 65 43 67 / 0 0 0 0
Deming 46 71 40 72 / 0 0 0 0
Lordsburg 48 71 45 72 / 0 0 0 0
West El Paso Metro 53 71 48 72 / 0 0 0 0
Dell City 43 69 36 71 / 0 0 0 0
Fort Hancock 49 75 41 76 / 0 0 0 0
Loma Linda 48 63 43 66 / 0 0 0 0
Fabens 51 72 43 74 / 0 0 0 0
Santa Teresa 47 70 40 71 / 0 0 0 0
White Sands HQ 48 69 44 70 / 0 0 0 0
Jornada Range 41 68 40 68 / 0 0 0 0
Hatch 40 70 39 71 / 0 0 0 0
Columbus 48 71 43 72 / 0 0 0 0
Orogrande 46 69 40 70 / 0 0 0 0
Mayhill 34 58 34 65 / 0 0 0 0
Mescalero 33 62 31 63 / 0 0 0 0
Timberon 34 59 31 60 / 0 0 0 0
Winston 33 63 32 65 / 0 0 0 0
Hillsboro 37 68 36 69 / 0 0 0 0
Spaceport 38 68 39 68 / 0 0 0 0
Lake Roberts 37 68 36 70 / 0 0 0 0
Hurley 42 67 38 68 / 0 0 0 0
Cliff 45 74 42 75 / 0 0 0 0
Mule Creek 45 70 44 71 / 0 0 0 0
Faywood 46 67 41 68 / 0 0 0 0
Animas 45 73 41 74 / 0 0 0 0
Hachita 45 70 39 72 / 0 0 0 0
Antelope Wells 46 73 40 74 / 0 0 0 0
Cloverdale 50 70 44 70 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MST Sunday for NMZ404-407-411.
TX...Wind Advisory until 11 AM MST Sunday for TXZ418-420-422.
&&
99/99/34
Hazardous weather outlook, Oct 31, 2:11 AM MST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
311 AM MDT Sat Oct 31 2020
NMZ401>417-TXZ418>424-010915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
311 AM MDT Sat Oct 31 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
On Sunday, gusty winds to 45 mph are possible along the western
slopes of area mountains due to the passage of a backdoor cold
front. Otherwise, no hazardous weather is expected at through the
rest of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Crespo
Drought, Western El Paso County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone in the month of November.
Drought, Eastern/Central El Paso County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued through the month of November. The El Paso Airport reported just a trace of precipitation which was 0.49 inches below normal.
Drought, Salt Basin
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The month started with the entire zone in Severe(D2) drought and by the end of the month, the eastern half of the area was placed in Extreme(D3) drought.
Drought, Southern Hudspeth Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
At the beginning of November, Severe(D2) drought existed over all but the far western portions of the zone. At the end of the month, Extreme(D3) drought existed over the east with Severe(D2) drought across the west.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought existed across the entire zone at the beginning of November. At the end of the month, Extreme(D3) drought expanded into the eastern half of the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in New Hampshire, November 1 to 30, 2020$54 million · 6 events
- Drought in Maine, November 1 to 30, 2020$840,000 · 7 events
- Drought in Iowa, November 1 to 30, 2020$655,000 · 11 events
- Drought in South Dakota, November 1 to 30, 2020$241,000 · 10 events
- Blizzard and Debris Flows in Alaska, November 1 to 2, 2020$235,000 · 55 kt wind · 8 events
- Drought in New Mexico, November 1 to 30, 202041 events
- Drought in Nebraska, November 1 to 30, 2020$38,000 · 2 events
- Drought in Texas, November 1 to 30, 202026 events
- Frost and Freeze in Kentucky, November 1 to 2, 202022 events
- Drought in Colorado, November 1 to 30, 202021 events
- Frost and Freeze in Illinois, November 1 to 2, 202019 events
- Drought in Nebraska, November 1 to 30, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927466, 927468, 927469, 927471, 927472.